SIR, Although the cause of bullous pemphigoid is presently unknown, several associations have been described.1 Two elderly patients developed bullous pemphigoid 3 weeks after a tetanus toxoid booster,1, 2 and a further two developed it 1 and 10 days after influenza vaccination.2, 3 We present a further four patients, in whom bullous pemphigoid developed approximately 1 month after vaccination for influenza. An 86‐year‐old man presented with a 1‐week history of an erythematous, pruritic eruption with the subsequent development of generalized blisters. Histology confirmed pemphigoid. He had received a Fluvirin influenza vaccination (Evans Medical Ltd, Surrey, U.K.) 4 weeks prior to the onset of symptoms. A 90‐year‐old man was seen with a 2‐month history of a progressive itchy eruption, shown on histology to be pemphigoid. He had been given Fluvirin 1 month before his symptoms began. A 72‐year‐old man gave a 4‐week history of generalized blistering, which was confirmed as pemphigoid on histology. Five weeks previously, Fluvirin had been given. The fourth patient, an 83‐year‐old lady, had developed localized bullous pemphigoid, confirmed on biopsy, on the lower legs in two consecutive winters, on each occasion 3 weeks after vaccination with Fluvirin.
No takes yet. Share an insight, caveat, or question.
Downs et al. (1998) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: